Header

UZH-Logo

Maintenance Infos

Challenges in diagnosis and management of neutropenia upon exposure to immune-checkpoint inhibitors: meta-analysis of a rare immune-related adverse side effect


Boegeholz, J; Brueggen, C S; Pauli, C; Dimitriou, F; Haralambieva, E; Dummer, R; Manz, M G; Widmer, C C (2020). Challenges in diagnosis and management of neutropenia upon exposure to immune-checkpoint inhibitors: meta-analysis of a rare immune-related adverse side effect. BMC Cancer, 20:300.

Abstract

BACKGROUND
Cancer immunotherapy via immune-checkpoint inhibition (ICI) by antibodies against cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and cell death protein 1 (PD-1) have significantly improved the outcome of metastasized melanoma and of a rapidly increasing number of other cancer types. The anti-tumor effect is often accompanied by immune-related adverse events (irAE). Hematological irAE, specifically neutropenia, are rarely observed. However, neutropenia is associated with high morbidity and mortality due to infection complications. Thus, early detection and treatment is crucial.
METHODS
We present the clinical course of two patients with severe neutropenia after ICI therapy and demonstrate the difficulty of the diagnosis when a comedication of metamizole, a well-known analgesic drug used to treat cancer pain, is present. Further, we provide a comprehensive descriptive and statistical analysis of published data on diagnostics, treatment and infection complication in patients with at least grade 4 neutropenia by a systematic database search.
RESULTS
Finally, 34 patients were analyzed, including the two case reports from our cohort. The median onset of neutropenia was 10.5 weeks after first ICI administration (interquartile range: 6 weeks). In 76% (N = 26), a normalization of the neutrophil count was achieved after a median duration of neutropenia of 13 days. In a subsample of 22 patients with detailed data, the infection rate was 13%, proven by positive blood culture in 3 cases, but 68% (N = 15) presented with fever > 38 °C. Treatment regime differed relevantly, but mainly included G-CSF and intravenous corticosteroids. Death was reported in 14 patients (41%), 3 of whom (9%) were associated with hematological irAE but only two directly associated with neutropenia.
CONCLUSION
With an increasing number of cancer patients eligible to ICI therapy, the incidence of severe hematological toxicities may rise substantially over the next years. Clinicians working in the field of cancer immune therapies should be aware of neutropenia as irAE to provide immediate treatment.

Abstract

BACKGROUND
Cancer immunotherapy via immune-checkpoint inhibition (ICI) by antibodies against cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and cell death protein 1 (PD-1) have significantly improved the outcome of metastasized melanoma and of a rapidly increasing number of other cancer types. The anti-tumor effect is often accompanied by immune-related adverse events (irAE). Hematological irAE, specifically neutropenia, are rarely observed. However, neutropenia is associated with high morbidity and mortality due to infection complications. Thus, early detection and treatment is crucial.
METHODS
We present the clinical course of two patients with severe neutropenia after ICI therapy and demonstrate the difficulty of the diagnosis when a comedication of metamizole, a well-known analgesic drug used to treat cancer pain, is present. Further, we provide a comprehensive descriptive and statistical analysis of published data on diagnostics, treatment and infection complication in patients with at least grade 4 neutropenia by a systematic database search.
RESULTS
Finally, 34 patients were analyzed, including the two case reports from our cohort. The median onset of neutropenia was 10.5 weeks after first ICI administration (interquartile range: 6 weeks). In 76% (N = 26), a normalization of the neutrophil count was achieved after a median duration of neutropenia of 13 days. In a subsample of 22 patients with detailed data, the infection rate was 13%, proven by positive blood culture in 3 cases, but 68% (N = 15) presented with fever > 38 °C. Treatment regime differed relevantly, but mainly included G-CSF and intravenous corticosteroids. Death was reported in 14 patients (41%), 3 of whom (9%) were associated with hematological irAE but only two directly associated with neutropenia.
CONCLUSION
With an increasing number of cancer patients eligible to ICI therapy, the incidence of severe hematological toxicities may rise substantially over the next years. Clinicians working in the field of cancer immune therapies should be aware of neutropenia as irAE to provide immediate treatment.

Statistics

Citations

Altmetrics

Downloads

2 downloads since deposited on 25 May 2020
2 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Oncology and Hematology
04 Faculty of Medicine > University Hospital Zurich > Dermatology Clinic
Dewey Decimal Classification:610 Medicine & health
Scopus Subject Areas:Life Sciences > Genetics
Health Sciences > Oncology
Life Sciences > Cancer Research
Language:English
Date:14 April 2020
Deposited On:25 May 2020 09:24
Last Modified:25 Jun 2020 13:51
Publisher:BioMed Central
ISSN:1471-2407
OA Status:Gold
Free access at:PubMed ID. An embargo period may apply.
Publisher DOI:https://doi.org/10.1186/s12885-020-06763-y
PubMed ID:32290812

Download

Gold Open Access

Download PDF  'Challenges in diagnosis and management of neutropenia upon exposure to immune-checkpoint inhibitors: meta-analysis of a rare immune-related adverse side effect'.
Preview
Content: Published Version
Filetype: PDF
Size: 9MB
View at publisher
Licence: Creative Commons: Attribution 4.0 International (CC BY 4.0)